MAUDE Adverse Event Report: MICROVENTION INC. ERIC 3; CATHETER, THROMBUS RETRIEVER

MICROVENTION INC. ERIC 3; CATHETER, THROMBUS RETRIEVER
Model Number ER173020-US
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Stroke/CVA (1770); Foreign Body In Patient (2687)
Date of Event 11/26/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A search for non-conformance's associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The device was implanted and therefore not available for return and investigation by the manufacturer.However, imaging was provided.The investigation is ongoing.Upon completion of the investigation, a supplemental mdr will be submitted.
 
Event or Problem Description
It was reported that during treatment for an ischemic stroke, the clot retriever device was deployed to capture a normal looking size clot.When attempting to pull the device back, it broke off in the patient¿s m1 into m2 segments.The patient's anatomy was tortuous which made it difficult to remove.The device was attempted to be retrieved by using multiple stent retrievers from other competitors, but they all did not work.The broken device remains implanted in the patient.The patient left the procedure room in the same condition with a stroke scale of nihss 20.There is no additional information available for this case.
 
Additional Manufacturer Narrative
Procedure/medical information review: fifteen radiographic images are submitted.None are labeled as to time or day.All are small files and relatively blurry; all the images were taken with a cell phone of the monitor in the control room.All are single shots without contrast except for images 14 and 15 which are superselective subtracted angiograms with contrast.All the images are very coned down on the devices.P24-7318 fluoroscopic image 1: lateral.Stent retriever in m3 (i can¿t tell which, image is blurry).P24-7318 fluoroscopic image 2: ap, guide catheter in ica siphon, dac in proximal m1.Microwire with tip in m3.P24-7318 fluoroscopic image 3: lateral.There is a stent retriever in m3 (i can¿t tell which, image is blurry).P24-7318 fluoroscopic image 4: ap.Same as image 2.P24-7318 fluoroscopic image 5: lateral.Microcatheter close to base of retriever.Proximal retriever appears ¿bunched up¿.P24-7318 fluoroscopic image 6: same as image 5.P24-7318 fluoroscopic image 7: ap.Stent retriever is now in proximal m2.P24-7318 fluoroscopic image 8: lateral.Same as image 7.P24-7318 fluoroscopic image 9: ap.Same as image 8.P24-7318 fluoroscopic image 10: ap.Stent retriever seen in proximal m2 (i can¿t tell which, image is blurry).P24-7318 fluoroscopic image 11: ap magnified.Same as image 10.P24-7318 fluoroscopic image 12: lateral.Microcatheter and guidewire seen in distal parietal m3/m4 area.P24-7318 fluoroscopic image 13: ap.Same as image 12.P24-7318 fluoroscopic image 14: lateral superselective dsa of parietal branch.Contrast exits the catheter, is seen for a few cm, and then stops, either because of distal obstruction by clot, vasospasm, or because the microcatheter is wedged.P24-7318 fluoroscopic image 15: ap.Same as image 14.These images provide less detail than the description of the event, and do not explain why the eric and traxcess broke off.The eric was placed very distally and this is at least one explanation as to why it was difficult to retrieve.Investigation findings: without the return and physical evaluation of the device, the investigation cannot further examine if a condition existed that would have contributed to the reported event.Batch review: a search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.Complaint system review: there are no similar complaints based on the complaint category regarding this batch number from the last two years recorded in the complaint system at the time of this investigation.Based on a review of the device¿s risk documentation, the reported event did not indicate there were the presence of any potential or new manufacturing, design, quality, or other systemic issues, or non-conformances.The complaint code is monitored through the trending process; corrective action is determined, as needed, through this process.Investigations of historic complaint files with similar complaint category coding are recorded in the complaint handling system; without the ability to perform an analysis of the device, this investigation cannot identify with certainty any potential root causes.Ifu review (additional information can be found in the ifu): warnings the eric¿ retrieval device is provided sterile and non-pyrogenic.Do not use if the packaging is breached or damaged.Do not advance or withdraw the eric¿ retrieval device when excessive resistance is observed.Assess the source of resistance using fluoroscopic means.If needed resheath the eric¿ retrieval device into microcatheter and remove the entire system under aspiration.If resistance is encountered during resheathing, stop resheathing and remove the entire system under aspiration.Position the distal tip marker of microcatheter just proximal to the retrieval spheres after deployment of the eric¿ retrieval device and maintain the distal tip marker in the same position during withdrawal to reduce risk of device fracture.Do not apply excessive force to the distal tip of the eric¿ retrieval device when cleaning the device for additional retrieval attempts.Ensure during cleaning of the eric¿ retrieval device that all foreign components (clot, fibers, etc) are fully removed before reinsertion.Precautions exercise care in handling the eric¿ retrieval device to reduce the chance of accidental damage.Use of other organic solvents may damage the eric¿ retrieval device.Use caution when manipulating the eric¿ retrieval device in tortuous vasculature to avoid damage to the vasculature or the device.Avoid advancing or withdrawal against resistance until the cause of resistance is determined.Presence of calcifications, irregularities, or other devices may damage the eric¿ retrieval device and potentially affect its insertion or removal.Maintain saline perfusion between the eric¿ retrieval device and microcatheter and guiding catheter and microcatheter to prevent thrombus formation.Potential complications potential complications include, but are not limited to: vessel or aneurysm perforation, vasospasm, hematoma at the site of entry, embolism, ischemia, intracerebral/intracranial hemorrhage, pseudo aneurysm, seizure, stroke, infection, vessel dissection, thrombus formation, and death.Deployment of the eric¿ retrieval device 12.Loosen the rhv around the microcatheter.Withdraw the microcatheter to deploy the entire eric¿ retrieval device distal to the thrombus while maintaining the retrieval spheres in the same position by fixing the pusher wire of the eric¿ retrieval device.Note: length of the distal tip is 5mm.13.Once the eric¿ retrieval device is fully deployed, place the distal tip of the microcatheter close to the proximal end of the retrieval sphere.Tighten the rhv around the microcatheter to fix the system.Refer to figure-1 for device deployment.Retraction of the eric¿ retrieval device 14.Make sure that the distal tip of the microcatheter is positioned just proximal to the retrieval spheres.Warning: maintain the distal tip marker in the same position during withdrawal to reduce risk of device fracture.15.Loosen the rhv around the microcatheter just enough to allow retraction of the microcatheter while maintaining seal for aspiration.16.Replace saline perfusion line with 60 cc syringe to the side port of the rhv at the proximal end of the guiding catheter.Make sure that the rhv maintains seal within the guiding catheter by applying aspiration using the 60 cc syringe.Adjust the rhv if necessary.17.Start aspiration to the guiding catheter using the 60 cc syringe and slowly retract the eric¿ retrieval device together with the microcatheter to retrieve thrombus.While maintaining aspiration to the guiding catheter, continue retracting the eric¿ retrieval device and the microcatheter until the retrieval spheres arrive in the proximal end of the guiding catheter.Warning: do not withdraw the eric¿ retrieval device when excessive resistance is observed.Assess the source of resistance using fluoroscopic means.If needed resheath the eric¿ retrieval device with microcatheter and remove the entire system under aspiration.If resistance is encountered during resheathing, stop resheathing and remove the entire system under aspiration.Warning: do not perform more than three (3) retrieval attempts in the same vessel using the eric¿ retrieval device.18.Open the rhv and remove the eric¿ retrieval device and the microcatheter from the guiding catheter.19.Aspirate the guiding catheter to make sure inner lumen of the guiding catheter is clear from any thrombus.20.Replace the 60 cc syringe with saline perfusion line to the side port of the rhv at the proximal end of the guiding catheter.21.If additional retrieval attempts are desired with the same device, inspect the eric¿ retrieval device for any damage.Do not use the same device if any damage is observed and use a new device.Clean the eric¿ retrieval device using saline.Ensure during cleaning of the eric¿ retrieval device that all foreign components (clot, fibers, etc) are fully removed before reinsertion.Use extra caution when cleaning the distal tip of the eric¿ retrieval device.Use a microcatheter to navigate the eric¿ retrieval device for subsequent retrieval attempts following the same steps from 1 through 20 above.Warning: do not perform more than three (3) retrieval attempts in the same vessel using the eric¿ retrieval device.Warning: do not apply excessive force to the distal tip of the eric¿ retrieval device when cleaning the device for additional retrieval attempts.
 
Event or Problem Description
Additional information was provided that stated the patient's anatomy was tortuous which made it difficult to remove the device, and it broke.The patient's condition remains the same as stroke scale of nihss 20.No further information is available for this case.

Brand Name
ERIC 3
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
MICROVENTION INC.
35 enterprise
aliso viejo CA 92656
Manufacturer Contact
terrence callahan
35 enterprise
aliso viejo, CA 92656
7142478000
MDR Report Key21039650
Report Number2032493-2024-00943
Device Sequence Number12670329
Product Code NRY
UDI-Device Identifier00810170018831
UDI-Public(01)00810170018831(11)240605(17)270531(10)0000671714
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K211120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberER173020-US
Device Lot Number0000671714
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2024
Supplement Date Received by Manufacturer12/19/2024
Initial Report FDA Received Date12/30/2024
Supplement Report FDA Received Date01/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown